Florida, 2020

Lightning Strike in Florida, July 6, 2020

July 6, 2020 · NWS MLB · 1 event in 1 county or zone

A man was struck by lightning in Palm Bay and taken to a hospital.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man was struck by lightning in Palm Bay and taken to a hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 6, 9:38 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 9:38 AM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1038 AM EDT Mon Jul 6 2020

.DISCUSSION...
Mostly clear to partly cloudy skies were observed across east
central FL this morning. As of 10 am, a few showers were detected
reaching the coastal counties of west central FL moving to the
northeast. Winds were light across the area and along the Treasure
Coast immediate coastal areas winds were already showing a SSE
flow, indicative of an early sign of the sea breeze. For the rest
of the morning, winds will back from the SE/SSE from Treasure
Coast toward Volusia county. Then by early afternoon, coverage of
showers and consequently thunderstorms will increase and start to
reach the interior counties of Lake, Osceola and Okeechobee.
General movement of storms today will be to the east-northeast but
as boundaries and sea breeze collide, movement can become erratic.
No major changes were made to the forecast as it is on track. The
only adjustment is that with an early start to the sea breeze and
presence of light winds, the sea breeze might get a chance to move
further inland than in previous days and enhancing convection more
towards the western areas of the coastal counties. High chances
for showers and storms across all east central FL, where gusty
winds of 45 to 55 mph, localized heavy rainfall and frequent
lightning are expected. Areas that experience heavy rainfall in
short amounts and time, especially if they have received a lot of
rain in the last few days, could see also minor flooding of low-
lying and poor drainage areas including roadways. Highs today
forecast to reach the lower 90s before convection starts.

&&

.AVIATION...
VFR through at least 15z. Then by early afternoon, convection will
start to arrive to the most western sites (KLEE, KISM, KMCO) and
reaching the coastal terminals a few hours later. Impacts from
these storms will be gusty winds of 40 to 50 kt, heavy rainfall
reducing visibilities, low cigs and frequent lightning. Tempos
are already in place but these will be adjusted as storms start to
develop and affect the terminals. This activity should move from
interior to east coast and exit the coastal terminals of KVRB-KSUA by
evening. VFR conditions for the rest of the night and into Tue
morning.

&&

.MARINE...
Light winds and flat seas were reported this morning across the
local beaches. Local buoys reported seas of 1-2 ft. For the rest
of today, winds will shift from the SSW to a more SE component as
the ridge moves a bit further west towards southwest FL and the
sea breeze development backs the winds along the coast as well.
Strong showers and thunderstorms will once again develop over east
central FL and reach the nearshore and offshore waters this
afternoon. Strong gusty winds and localized higher seas will
accompany these storms as the move generally to the east.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Combs
Hazardous weather outlook, Jul 6, 9:46 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1046 AM EDT Mon Jul 6 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1046 AM EDT Mon Jul 6 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A trough of low pressure west of the area, deep moisture and
daytime heating will lead to numerous showers and thunderstorms
developing across Florida interior in the early afternoon and
moving toward the coastal sections into the late afternoon hours.
Storms will move east-northeast at 15 to 20 mph with some storms
expected to become strong as they interact with the east coast sea
breeze across the coastal counties during the late afternoon
hours. Some of the stronger storms may produce gusty winds to 45
to 55 mph, localized heavy rainfall amounts and frequent
lightning. Scattered storms will continue across east central
Florida into early evening and then diminish into the late evening
hours, clearing from west to east.

.FLOOD IMPACT...
Showers and thunderstorms will move across the interior by early
to mid afternoon and approach the coastal counties into the late
afternoon and early evening hours. Localized heavy rainfall
amounts to 2 to 3 inches and up to 4 inches in a few spots will
cause minor flooding of low-lying and poor drainage areas
including roadways.

.MARINE THUNDERSTORM GUST IMPACT...
Storms developing over the interior of Florida will move toward
the Atlantic coast by mid to late afternoon. A few of the
stronger storms will likely produce gusty winds in excess of 35
knots. Boaters should be prepared to seek safe harbor as storms
move across the inland lakes and toward intracoastal, near shore
and offshore Atlantic waters.

.RIP CURRENT IMPACT...
An east swell and a larger than normal tidal range will contribute
to a moderate risk of life-threatening rip currents at east
central Florida beaches. Remember to swim within sight of a
lifeguard.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous thunderstorms are expected each afternoon
through this week. Frequent cloud-to-ground lightning strikes,
torrential downpours, and gusty winds will be the main threats
with any strong storms that develop.

A Moderate risk of life-threatening rip currents is expected to
continue at the east central Florida Atlantic beaches on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. Rainfall spotters should report amounts over two
inches.

Negron/Volkmer

In the hours before

Special weather statement, Jul 6, 1:14 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
214 PM EDT Mon Jul 6 2020

FLZ045-053-144-061900-
Osceola FL-Orange FL-Southern Lake County FL-
214 PM EDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Louisa to Haines City. Movement was
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2865 8173 2864 8133 2821 8123 2811 8145
      2814 8146 2814 8152 2820 8152 2826 8156
      2826 8166 2835 8166 2835 8167
TIME...MOT...LOC 1814Z 237DEG 18KT 2852 8169 2813 8161

Combs
Local storm report, Jul 6, 1:47 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
247 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     5 S BASINGER            27.33N 81.03W
07/06/2020  M50 MPH          Okeechobee         FL   MESONET

            WEATHER UNDERGROUND SITE FOR OKEECHOBEE, FD70 RIVER
            ACRES, REPORTED A 50 MPH/43KT WIND GUST FROM THE SW.

&&

MW
Special weather statement, Jul 6, 1:54 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
254 PM EDT Mon Jul 6 2020

FLZ045>047-053-062000-
Southern Brevard County FL-Osceola FL-Orange FL-Seminole FL-
254 PM EDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR ORANGE AND OSCEOLA COUNTIES UNTIL
400 PM EDT...

At 253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pine Hills to Campbell. Movement was east at
25 mph. A wind gust of 45 mph mph was just recorded at the Kissimmee
Airport.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2863 8149 2860 8096 2856 8093 2853 8094
      2849 8089 2843 8090 2828 8086 2795 8085
      2793 8133 2800 8139 2800 8142 2804 8146
      2806 8146 2801 8138 2803 8138 2808 8135
      2809 8145
TIME...MOT...LOC 1853Z 270DEG 20KT 2858 8147 2828 8146

Combs
Special weather statement, Jul 6, 1:57 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT Mon Jul 6 2020

FLZ047-053-054-058-059-064-062000-
St. Lucie FL-Southern Brevard County FL-Okeechobee FL-Osceola FL-
Martin FL-Indian River FL-
257 PM EDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...NORTHEASTERN
OKEECHOBEE...INDIAN RIVER...MARTIN...SOUTHEASTERN BREVARD AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 400 PM EDT...

At 257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Kissimmee Prairie Preserve
to 6 miles southeast of Tradition. Movement was northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Palm Bay, Walton, Fort Pierce and Sebastian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 8007 2697 8014 2696 8014 2696 8050
      2759 8097 2794 8117 2799 8049
TIME...MOT...LOC 1857Z 227DEG 11KT 2767 8096 2719 8040

Combs
Local storm report, Jul 6, 1:59 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
259 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     5 ENE INTERCESSION CITY 28.29N 81.44W
07/06/2020  M45 MPH          Osceola            FL   AWOS

            THE AWOS SITE KISM REPORTED A WIND GUST OF 45 MPH/39 KT
            FROM THE SW.

&&

MW
Local storm report, Jul 6, 2:16 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
316 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     5 S CONWAY              28.42N 81.32W
07/06/2020  M43 MPH          Orange             FL   ASOS

            THE ASOS SITE KMCO REPORTED A WIND GUST OF 43MPH/37KT
            FROM THE WSW.

&&

MW

The radar

The Melbourne radar (KMLB), 16 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brevard

When
July 6, 2:26 PM EST
Where
Brevard County, 4.27 mi W of Valkaria Arpt
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.970, -80.640

A landscaper who was working on a yard in Palm Bay was struck by lightning and knocked to the ground. A motorist passing by witnessed the strike, called 911 and performed CPR on the victim until emergency officials arrived. The man was taken to a hospital and was improving later in the day.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901758.